Metformin is a drug commonly prescribed to treat diabetes. Overdosing involving the drug metformin is rare when used alone (without additional diabetic medications) at recommended dosing. Symptoms of metformin overdose result from a condition called lactic acidosis. Lactic acidosis can occur at normal dosages, but is seen predominantly in overdose. Symptoms include abdominal pain, vomiting, diarrhea, tachycardia, agitation, confusion, lethargy, coma, and death. Hypoglycemia (low blood sugar) is seldom seen in patients using metformin. Taking glucose tablets will not treat metformin overdose. Treatment for metformin overdose is supportive therapy. The goal of treatment is to achieve a normal acid/base balance in the blood, control heart function, and to remove any excess metformin in the stomach. No antidote or homeopathic remedy is available to help treat metformin overdose at home. Metformin overdose and resultant lactic acidosis is considered an medical emergency and treatment can only occur in a hospital setting.
Things You'll Need
- Heat rate monitor or ability to take pulse
- Glucose monitor, strips, and lancets
- Car and driver
Identify Severity of Overdose
Evaluate how many tablets of metformin were ingested.
Overdose technically occurs when taking more than the maximum daily dose. Double check the strength of the tablet and how many tablets were taken. The maximum daily dose of metformin (Glucophage) is 2550 mg and for metformin ER (Glucophage XR) is 2000 mg.
Check for symptoms of abdominal pain, vomiting, diarrhea, agitation, and confusion.
Check heart rate using a monitor or check your heart rate manually.
To check heart rate manually, place your index finger and your middle finger firmly on the bottom side of your opposite wrist near the base of the thumb. Count the number of beats felt for 30 seconds and multiply this number by 2. This is the number of beats per minute.
Test blood sugar using a glucose monitor (only if using metformin with additional medications for diabetes).
Metformin does not directly reduce blood sugar levels. If used in combination with additional medications to treat diabetes the blood sugar level may be low. Medical personnel will need to know the blood glucose level.
Seek Medical Attention
Call 911 or get to the nearest emergency room
Report name, strength, and number of pills taken to medical personnel.
Report symptoms, heart rate, and blood glucose level to medical personnel.